Mississippi, 2017

Sleet and Winter Weather in Mississippi, January 6, 2017

January 6, 2017 · NWS JAN · 27 events in 26 counties and zones

A complex weather pattern eventually evolved into a widespread winter weather event across the area on January 6th, 2017. Strong surface high, near 1030mb, was building into the central and southern Plains.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A complex weather pattern eventually evolved into a widespread winter weather event across the area on January 6th, 2017. Strong surface high, near 1030mb, was building into the central and southern Plains. Tuesday, January 2nd, 2017 was much warmer being in the 70s with severe weather and tornadoes, while in the wake over the two days after on Wednesday and Thursday, strong surface high pressure with much cooler air gradually filtered in. The strongest push of strong high pressure and colder air began to move in Friday morning.

A sharp contrast in temperatures existed across the area from the lower Mississippi Valley into the Gulf of Mexico as a stalled frontal boundary stayed situated along the coast. This helped the cold air stay locked in place over the area, with temperatures near freezing Friday morning. In addition, a strong upper level disturbance was helping to promote lift and an area of snowfall moving through Oklahoma/Arkansas region by early Friday morning. This area mostly stayed just to the north of the region. Along and over top of the shallow arctic airmass, as the upper disturbance approached, moisture began to overrun the cold air below by early Friday morning. This moisture gradually overran the entire region by mid-morning. The atmosphere contained a deep melting layer, that as a snowfall fell, it completely melted. However, there was enough of a layer below that near the ground that helped to refreeze most of the precipitation to fall in the form of sleet and freezing rain. Sleet began to fall by early morning over northeast Louisiana by early Friday morning and spreading to the north and east into most of the ArkLaMiss by mid morning to late afternoon. There were some cases of some shallow instability present for some thunder to occur with the sleet.

The main disturbance and lift occurred in the mid-late afternoon and heaviest sleet production occurred during that time, right around rush hour. To make matters worse, temperatures were hovering in the low 30s to upper 20s while precipitation was falling. Overall, with such cold temperatures throughout the afternoon, there was significant sleet accumulation, especially from Franklin Parish in Louisiana, southeast towards Adams County in Louisiana, over to Warren County in Mississippi, throughout the Jackson Metro area and east along I-20 towards Lauderdale County and as far north as Noxubee County. Heavy sleet occurred throughout this region, with some areas approaching a 1/2 to 1 inch of sleet. Some areas in east-northeast Mississippi had enough precipitation with temperatures cooling in the atmosphere to briefly change over to snow as well, near Meridian and east-northeast Mississippi. Most areas in southeast Mississippi were slower to change over to mixed precipitation until later in the event. With cold ground and road temperatures, significant icing and accumulation began across the roadways throughout portions of northeast Louisiana, central, east and northeast Mississippi, especially along the Interstate 20 corridor. This led to significant icing on roadways and bridges, leading to icy roadways and major traffic issues. Many accidents occurred across the region, leading to some major thoroughfares being shut down, at least temporarily, especially for portions of Interstate 55, Interstate 20 and other roadways. This led to many area residents encountering slow downs in traffic and some being stuck for many hours on the roadways. In addition, the Jackson International Airport had to be shut down due to icy runways. The disturbance gradually moved east late evening, helping the precipitation to taper off and move out by late evening, around 9-10PM.

The strong surface high built and strengthened near 1040mb, leading to much colder air filtering in overnight and through the weekend. This led to hard freeze conditions with highs struggling to reach the freezing mark, especially across central and northern areas. A snowpack existed over central Arkansas, northern Mississippi and southern Tennessee. With northerly winds over that snowpack, this helped to lock in even colder air and biting wind chills, with wind chills falling into the single digits over most of the area. Some areas in the Delta stayed below freezing for over 60 hours. This in addition to temperatures falling into the low-mid teens over the next several nights, kept a lot of winter weather accumulation to linger around through the weekend, with icy roadways for the next couple of days into Saturday, January 7th and Sunday, January 8th. This led to significant traffic issues lingering into the early weekend, with roadways gradually improving as some of that melted under full sun by Saturday and mostly gone by Sunday into the start of the following work week. This significant winter weather event will be one that will be remembered for years to come.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 6, 5:02 AM CST, 28 minutes earlier.

Area forecast discussion, Jan 6, 5:02 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
502 AM CST Fri Jan 6 2017

...WINTRY WEATHER EXPECTED TODAY...

.DISCUSSION...

Today and tonight...

Very complicated forecast this morning as we are on the doorstep of
our first decent winter weather event this year. Cold air is already
in place over the region thanks to the reinforcing cold front from
the other day. Locations north of I-20 are below freezing whereas
the remainder of the area is above freezing, with low 40s in the
Pine Belt. Some very light rain or drizzle is ongoing this morning.

Overall the thinking hasn't changed in terms of the overall setup
for this incoming wintry precipitation event. A mid-level trough will
continue to develop across the Texas Panhandle through today and
swing east. As this occurs, a sfc low will further develop and track
northeast off the Texas coast. As this occurs, precipitation will
overspread the region. Models continue to paint two main areas of
precipitation. The first is a swath of snow just to the north of my
CWA. The HRRR indicates some of this precipitation occurring further
south across portions of my northern counties/around the Highway 82
corridor. If this does occur, there could be some light snow in
these locations during the morning hours. This wave will pass and
there could be a lull in precipitation across northern counties this
afternoon.

To the south, precipitation will likely be light rain at first
before the transition to sleet/freezing rain occurs this afternoon.
Model soundings continue to show a rather deep warm layer across
much of the central and southern parts of the ArkLaMiss region
through the morning and afternoon, once surface temperatures are
able to cool closer to freezing. This will bring some sleet to the
area but more likely freezing rain. Further south across the Pine
Belt, surface temperatures should remain warm enough for
precipitation to remain rain through much of the afternoon. There is
enough instability to where that area could even see some thunder.
As evaporative cooling occurs,freezing rain and sleet should move
into the Pine Belt later this afternoon and likely become the more
predominant precip type.

Models this morning continue to waffle both in amount of QPF and how
far north this occurs. Ultimately, the strength of the incoming
upper trough will dictate how far north this precipitation, and thus
type of precipitation, will be. For now, have left snow/sleet
accumulations in the advisory range and below winter storm warning.
Ice accumulations should also remain below one quarter of an inch.
However, this will be something to monitor in terms of how things
trend today. If precipitation is heavier or farther north,
accumulations could be higher and cause more of an impact across the
central and southern areas. If things continue to trend colder and
heavier precip, more effective evaporative cooling could occur and
lead to higher snow totals. Will include an elevated threat in the
HWO/graphics for the area between the Jackson metro and the Pine
Belt as current model guidance shows this could be the best area for
accumulations.

The upper trough will swing across the area later this evening.
Models indicate another band of snow associated with this which
could impact north MS/the Highway 82 corridor as well. Due to the
morning snow potential and this evening potential, have included the
remainder of my CWA in the Winter Weather Advisory with snow
potential of generally half an inch but perhaps some places could
see totals up to an inch. The trough will swing through this
evening. As this occurs, soundings indicate that all locations will
have cooled enough for light snow to occur before moving out prior
to midnight.

As if the winter precipitation wasn't enough to think about, cold
air will move in behind this system. Some of the coldest air of the
season, and certainly for this year, will occur tonight and through
the weekend. Highs today will be in the 30s, but likely with
precipitation occurring, readings will mostly be in the 20s and
lower 30s. Overnight lows tonight will drop to 20 degrees or below.
The coldest readings will be across the HIghway 82 corridor, with
temperatures in the upper teens. Temperatures won't rebound much on
Saturday. This, coupled with a gusty north wind, will bring very
cold wind chills to the region. Single digit wind chills will also
be possible across the Highway 82 corridor, even possibly as far
south as the I-20 corridor. Will include a limited risk in the
graphics/HWO for this hard freeze and wind chill danger risk. Future
shifts will likely need to issue a Hard Freeze Warning and Wind
Chill Advisory. /28/

Saturday through Thursday night... Strong high
pressure and drier air will move in on Saturday and with strong cold
air advection, highs will only climb into the low 30s for much of
the area. Hard freeze warnings will likely be needed for the
northern portions of the area Saturday and Saturday night, with lows
falling into the teens for much of the area. High pressure will
continue on Sunday with slightly warmer highs in the 40s. The
surface high will shift east of the area by Monday and the flow will
swing around to the southeast. This will be the beginning of a
warming trend early next week with high temperatures climbing into
the upper 60s/low 70s by Tuesday.

A relatively weak cold front will drop across the area Tuesday night
into Wednesday with an increased chance for showers and
thunderstorms. The boundary will quickly turn around and move back
north on Wednesday with a continued chance for showers and
thunderstorms. Thursday will be another unseasonably warm day with a
continued chance for showers and high in the 70s./15/

&&

.AVIATION...
06Z TAF discussion:
It is a messy aviation forecast and the bottom line is it will not be
a good day for flying across the region starting tonight through
early Saturday morning. Rain will overspread the region and combine
with cold temperatures to bring chances for various winter
precipitation. All sites should have a chance to see -SN/-PL/-FZRA
through Friday. The greatest concern for wintry precip will be for
JAN/HKS/MEI from about 12-20z before shifting south to HBG/PIB from
about 19z-04z. GLH/GWO will have a better chance of seeing mostly
snow, which this snow corridor should shift south through the
evening. Expect regular amendments through the day as conditions
change. MVFR to IFR ceilings likely. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       36  20  34  18 /  52  41   5   0
Meridian      37  20  34  17 /  73  63   7   0
Vicksburg     34  21  34  19 /  39  28   4   0
Hattiesburg   40  23  36  20 /  93  76   8   1
Natchez       34  20  35  20 /  61  40   5   0
Greenville    30  18  31  19 /  30  27   3   0
Greenwood     33  17  32  17 /  31  27   4   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Winter Weather Advisory until midnight CST tonight for MSZ018-
     019-025>062.

     Winter Weather Advisory from noon today to midnight CST tonight
     for MSZ063>066-072>074.

LA...Winter Weather Advisory until midnight CST tonight for
     LAZ007>009-015-016-023>026.

AR...Winter Weather Advisory until midnight CST tonight for ARZ074-
     075.

&&

15/28
Hazardous weather outlook, Jan 5, 1:37 PM CST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
137 PM CST THU JAN 5 2017

ARZ074-075-LAZ007-MSZ018-019-025>039-061945-
ASHLEY-CHICOT-MOREHOUSE-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
137 PM CST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...MOREHOUSE PARISH LOUISIANA...AND NORTHERN PORTIONS OF
CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

SNOW
THREAT...LIMITED
TIMING...FRIDAY

LIGHT SNOW WILL BE POSSIBLE BEGINNING FRIDAY MORNING MAINLY ALONG
AND NORTH OF THE HIGHWAY 82 CORRIDOR. SLICK SPOTS WILL BE POSSIBLE ON
AREA ROADWAYS, MAINLY ON BRIDGES AND OVERPASSES.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE1.GIF)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

LIGHT SNOW WILL REMAIN POSSIBLE THROUGH EARLY FRIDAY EVENING, WITH
SLICK SPOTS REMAINING POSSIBLE ON ELEVATED SURFACES.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE1.GIF)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ008-009-015-016-023-MSZ040-041-061945-
WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-FRANKLIN LA-
ISSAQUENA-SHARKEY-
137 PM CST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

LAZ024>026-MSZ042>066-072>074-061945-
CATAHOULA-TENSAS-CONCORDIA-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
137 PM CST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

ICE ACCUMULATION
THREAT...LIMITED
TIMING...FRIDAY

RAIN WILL TRANSITION TO A WINTRY MIX OF SLEET, FREEZING RAIN, AND
LIGHT SNOW BEGINNING BY MID TO LATE MORNING ALONG THE I-20 CORRIDOR
AND DURING THE AFTERNOON FARTHER SOUTH ALONG THE HIGHWAY 84 CORRIDOR
AND IN THE PINE BELT. LIGHT ICING OR SLUSH MAY DEVELOP ON AREA
ROADWAYS, MAINLY ON BRIDGES AND OVERPASSES.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE1.GIF)

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

A LIGHT WINTRY MIX WILL REMAIN POSSIBLE THROUGH EARLY FRIDAY
EVENING, WITH SLICK SPOTS REMAINING POSSIBLE ON ELEVATED SURFACES.

(WWW.WEATHER.GOV/IMAGES/JAN/GRAPHICAST/IMAGE1.GIF)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

DL

&&

...HAZARD LEGEND...

*SNOW*
EXTREME...ROADS IMPASSABLE AND WIDESPREAD POWER OUTAGES LIKELY.
SIGNIFICANT...DANGEROUS TRAVEL CONDITIONS AND NUMEROUS POWER
 OUTAGES POSSIBLE.
ELEVATED...DIFFICULT TRAVEL CONDITIONS AND SPORADIC POWER
 OUTAGES POSSIBLE.
LIMITED...BRIDGES MAY BE SNOW-COVERED.

*ICE ACCUMULATION*
EXTREME...ROADS IMPASSABLE AND WIDESPREAD POWER OUTAGES LIKELY.
SIGNIFICANT...DANGEROUS TRAVEL CONDITIONS AND NUMEROUS POWER
 OUTAGES POSSIBLE.
ELEVATED...DIFFICULT TRAVEL CONDITIONS AND SPORADIC POWER OUTAGES
 POSSIBLE.
LIMITED...LIGHT ICING OF BRIDGES AND OVERPASSES.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.WEATHER.GOV/JAN/SAFE
LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR WINTER WEATHER ISSUES...

CURRENT WINTER WEATHER...
   WWW.WEATHER.GOV/JAN/SAFE_WINTER

LATEST WEATHER BRIEFING...
   WWW.WEATHER.GOV/JAN/WEATHER_BRIEFING

DAY 1 THROUGH 3 WINTER THREATS...
   WWW.WPC.NCEP.NOAA.GOV/WWD/WINTER_WX.SHTML
WINTER IMPACT DISCUSSION...
   WWW.WPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFHSD.HTML

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 sleet, 7 winter weather. Local standard time, as filed.

Sleet, Adams

When
January 6, 5:30 AM CST to 6:00 PM CST
Where
Adams forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.483, -91.353 (the zone’s center; the record gives no point)

One-half inch accumulation of sleet accumulated on Bridges and overpasses and other elevated surfaces. The highest accumulations were over the central and northern portions of the county.

Winter Weather, Franklin

When
January 6, 6:00 AM CST to 7:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
31.477, -90.898 (the zone’s center; the record gives no point)

Three tenths of an inch of sleet accumulated near Meadville.

Winter Weather, Lincoln

When
January 6, 6:00 AM CST to 7:00 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
31.532, -90.454 (the zone’s center; the record gives no point)

Up to one quarter of an inch of sleet accumulated near Brookhaven.

Winter Weather, Lawrence

When
January 6, 6:15 AM CST to 7:15 PM CST
Where
Lawrence forecast zone
Reported by
COOP Observer
Coordinates
31.550, -90.107 (the zone’s center; the record gives no point)

A dusting of sleet fell across the county.

Sleet, Claiborne

When
January 6, 6:30 AM CST to 5:30 PM CST
Where
Claiborne forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.974, -90.912 (the zone’s center; the record gives no point)

One-half inch of sleet accumulated on Bridges, overpasses and other elevated surfaces.

Sleet, Jefferson

When
January 6, 6:30 AM CST to 5:30 PM CST
Where
Jefferson forecast zone
Property damage
$100,000
Reported by
Public
Coordinates
31.734, -91.037 (the zone’s center; the record gives no point)

Up to one-half inch of sleet accumulated on Bridges, overpasses and other elevated surfaces. The highest accumlations fell over the very southern portions of the county.

Sleet, Simpson

When
January 6, 6:30 AM CST to 5:30 PM CST
Where
Simpson forecast zone
Property damage
$20,000
Reported by
Public
Coordinates
31.913, -89.919 (the zone’s center; the record gives no point)

Up to one-half inch of sleet accumulated on Bridges, overpasses and other elevated surfaces.

Sleet, Rankin

When
January 6, 6:30 AM CST to 5:30 PM CST
Where
Rankin forecast zone
Property damage
$400,000
Reported by
Official NWS Observations
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Up to Eight-tenths of an inch of sleet fell across the county. Several accidents were also reported. Both runways at Jackson-Medgar Wiley Evers Airport were closed due to the sleet accumulations.

Sleet, Warren

When
January 6, 7:00 AM CST to 5:30 PM CST
Where
Warren forecast zone
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

One-half inch accumulation of sleet accumulated on Bridges and overpasses and other elevated surfaces. The sleet caused I-20 to be shut down. There were several accidents across the county. The highest accumulations were over the central and northern portions of the county.

Sleet, Jefferson Davis

When
January 6, 7:00 AM CST to 7:00 PM CST
Where
Jefferson Davis forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
31.570, -89.823 (the zone’s center; the record gives no point)

One half inch of sleet accumulations and one quarter inch of ice on Bridges, overpasses and other elevated surfaces.

Sleet, Jones

When
January 6, 7:00 AM CST to 7:00 PM CST
Where
Jones forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

Up to one-half inch of sleet accumulated on Bridges, overpasses and other elevated surfaces. The highest accumulations fell over the northern portions of the county. One half an inch was reported at the big creek water park.

Sleet, Smith

When
January 6, 7:00 AM CST to 8:00 PM CST
Where
Smith forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
32.018, -89.507 (the zone’s center; the record gives no point)

One quarter to one-half inch of sleet accumulated on Bridges, overpasses and other elevated surfaces. The highest accumulations fell over the Polkville area where .50 inches fell.

Winter Weather, Winston

When
January 6, 7:15 AM CST to 7:00 PM CST
Where
Winston forecast zone
Reported by
Emergency Manager
Coordinates
33.089, -89.034 (the zone’s center; the record gives no point)

A tenth of an inch of sleet accumulated near Nanih Waiya.

Sleet, Jasper

When
January 6, 7:15 AM CST to 8:30 PM CST
Where
Jasper forecast zone
Property damage
$50,000
Reported by
Public
Coordinates
32.019, -89.119 (the zone’s center; the record gives no point)

Up to one-half inch of sleet accumulated on Bridges, overpasses and other elevated surfaces. The highest accumulations fell near the Turnerville area along Highway 15.

Winter Weather, Covington

When
January 6, 7:15 AM CST to 8:15 PM CST
Where
Covington forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.633, -89.553 (the zone’s center; the record gives no point)

Up to a quarter an inch of sleet and ice fell across the county. The highest amounts were near Seminary, where one quarter an inch accumulated on the Okatoma River Bridge.

Winter Weather, Noxubee

When
January 6, 7:15 AM CST to 7:15 PM CST
Where
Noxubee forecast zone
Reported by
Broadcast Media
Coordinates
33.110, -88.570 (the zone’s center; the record gives no point)

Heavy snow with light accumulations.

Sleet, Copiah

When
January 6, 7:30 AM CST to 7:00 PM CST
Where
Copiah forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.869, -90.449 (the zone’s center; the record gives no point)

One-half inch accumulation of sleet accumulated on Bridges, overpasses and other elevated surfaces. The highest accumulations were over the northern portions of the county.

Sleet, Hinds

When
January 6, 7:30 AM CST to 6:30 PM CST
Where
Hinds forecast zone
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

One-half inch accumulation of sleet accumulated on Bridges, overpasses and other elevated surfaces. I-55, I-20 and Highway 49 was closed to to the heavy sleet. Several accidents were also reported across the county.

Sleet, Madison

When
January 6, 7:30 AM CST to 6:30 PM CST
Where
Madison forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

One-half inch accumulation of sleet accumulated on Bridges, overpasses and other elevated surfaces over the southern portions of the county.

Winter Weather, Clarke

When
January 6, 8:00 AM CST to 8:45 PM CST
Where
Clarke forecast zone
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.041, -88.689 (the zone’s center; the record gives no point)

Up to a tenth of an inch of sleet accumulated across the county.

Sleet, Scott

When
January 6, 8:15 AM CST to 7:30 PM CST
Where
Scott forecast zone
Property damage
$50,000
Reported by
Public
Coordinates
32.406, -89.538 (the zone’s center; the record gives no point)

Up to one-half inch of sleet accumulated on Bridges, overpasses and other elevated surfaces across the county. The highest accumulations were reported along I-20 near Forest.

Sleet, Leake

When
January 6, 8:15 AM CST to 6:45 PM CST
Where
Leake forecast zone
Property damage
$50,000
Reported by
Public
Coordinates
32.754, -89.524 (the zone’s center; the record gives no point)

Up to one-half inch of sleet accumulated on Bridges, overpasses and other elevated surfaces across the county. The highest accumulations were over the Walnut Grove area.

Sleet, Neshoba

When
January 6, 8:30 AM CST to 7:15 PM CST
Where
Neshoba forecast zone
Property damage
$70,000
Reported by
CoCoRaHS
Coordinates
32.754, -89.118 (the zone’s center; the record gives no point)

Up to seven tenths of an inch of sleet accumulated on Bridges, overpasses and other elevated surfaces across the county. The highest accumulations were near the Philadelphia area.

Sleet, Newton

When
January 6, 8:45 AM CST to 8:00 PM CST
Where
Newton forecast zone
Property damage
$75,000
Reported by
COOP Observer
Coordinates
32.400, -89.119 (the zone’s center; the record gives no point)

Up to one inch of sleet accumulated on Bridges, overpasses and other elevated surfaces across the county. Light accumulations of snow and ice was also reported.

Sleet, Noxubee

When
January 6, 9:00 AM CST to 8:45 PM CST
Where
Noxubee forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
33.110, -88.570 (the zone’s center; the record gives no point)

Up to one inch of sleet and snow accumulated on Bridges, overpasses and other elevated surfaces across the county.

Sleet, Kemper

When
January 6, 9:00 AM CST to 8:45 PM CST
Where
Kemper forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
32.755, -88.641 (the zone’s center; the record gives no point)

Up to one inch of sleet and snow accumulated on Bridges, overpasses and other elevated surfaces across the county. The highest accumulations were near Scooba.

Sleet, Lauderdale

When
January 6, 9:00 AM CST to 8:45 PM CST
Where
Lauderdale forecast zone
Property damage
$200,000
Reported by
COOP Observer
Coordinates
32.404, -88.662 (the zone’s center; the record gives no point)

Up to one-half inch of sleet and snow accumulated on Bridges, overpasses and other elevated surfaces across the county. Light accumulations of ice were also reported which brought down a couple of trees.

What these are

Sleet
Sleet accumulating half an inch or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673687, 678597, 678598, 678599, 673688, 673690, 673721, 673726, 673712, 677058, 678513, 678516, 678511, 678519, 678600, 678603, 673704, 673715, 678602, 678601, 678529, 678585, 678587, 678528, 678526, 678683, 678684.